Minnesota, 2012

Hail and Damaging Wind in Minnesota, August 23, 2012

August 23, 2012 · NWS FSD · 14 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds at several locations in Lyon and Rock Counties in southwest Minnesota during the late afternoon and early evening of August 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds at several locations in Lyon and Rock Counties in southwest Minnesota during the late afternoon and early evening of August 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 2:10 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 2:10 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT THU AUG 23 2012

.DISCUSSION.../ISSUED AT 310 PM CDT/
THE MAIN WEATHER FOCUS FOR TONIGHT WILL BE ON THE SLOW MOVING WEAK
BOUNDARY AND A MID LEVEL WAVE TRACKING THROUGH THE REGION. THE
NEARLY STATIONARY FRONT...CURRENTLY EXTENDING FROM SOUTH CENTRAL TO
NORTHEAST SOUTH DAKOTA SHOULD TRACK SLOWLY EASTWARD THIS EVENING AS
IT BECOMES WASHED OUT. THIS FRONT COULD POP SOME ISOLATED TO
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING...LIKELY IN THE VICINITY OF THE MID LEVEL WAVE WHICH IS
PRESENTLY LOCATED IN EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA. CONVECTION HAS ALREADY BEEN FIRING IN WEST CENTRAL
MINNESOTA THIS MORNING AND WHILE THESE STORMS ARE TRACKING AWAY FROM
OUR FORECAST AREA...COULD SEE SOME NEW DEVELOPMENT BUILD SOUTHWARD
JUST AHEAD OF THE FRONT INTO THE INTERSTATE 29 CORRIDOR IN THE NEXT
FEW HOURS.  IF CONVECTION DOES DEVELOP...IT WOULD TRACK EASTWARD
INTO THE LATE EVENING. AT THIS POINT...IT APPEARS THAT THE MORE
FAVORED LOCATION WOULD BE OUR SOUTHWEST MINNESOTA COUNTIES AND INTO
THE IOWA LAKES REGION. CAPE VALUES OF 1500+ J/KG WITH STEEP LAPSE
RATES ARE LIKELY THIS EVENING...HOWEVER SHEAR REMAINS RATHER WEAK
WITH THE MID LEVEL WAVE OUTSTRIPPING THE FRONT. COULD SEE A STORM OR
TWO BECOME MARGINALLY SEVERE THIS EVENING BUT OVERALL THREAT IS LOW.

SHOWERS AND THUNDERSTORMS SHOULD LARGELY DIMINISH AFTER MIDNIGHT.
WINDS WILL ALSO BE ON A DOWNWARD TREND IN OUR EASTERN HALF WITH THE
LOSS OF DAYTIME HEATING AND THE WASHED OUT FRONT. THE LOW LEVEL JET
IS EXPECTED TO STRENGTHEN TONIGHT IN OUR FAR SOUTHEAST...BUT WITHOUT
MUCH ADDITIONAL SUPPORT...DO NOT EXPECT ANY ADDITIONAL CONVECTIVE
DEVELOPMENT. LOWS TONIGHT WILL BE IN THE 60S.

QUIET WEATHER WILL CONTINUE INTO FRIDAY WITH MID/UPPER LEVEL RIDGING
BUILDING INTO THE CENTRAL PLAINS. SOUTHERLY FLOW WILL BE ON THE
INCREASE INTO THE AFTERNOON WHICH WILL COMBINE WITH MOSTLY CLEAR
SKIES TO BRING ANOTHER WARM DAY. HIGHS WILL BE IN THE UPPER 80S TO
MID 90S. THINK THAT DEWPOINTS WILL STAY HIGH ENOUGH...EVEN WITH A
LITTLE MIXING TO KEEP HUMIDITY VALUES ABOVE FIRE WEATHER CONCERNS.

ON FRIDAY NIGHT CONVECTION CHANCES WILL INCREASE...ESPECIALLY
THROUGH OUR SOUTHEASTERN AREAS WITH THETA E ADVECTION AND LIFT
INCREASING OVER THAT AREA AS A SHORTWAVE LIFTS OUT OF EASTERN
NEBRASKA AND THE NOSE OF THE LOW LEVEL JET CREEPS INTO OUR
SOUTHEAST. BACK TO THE WEST...COULD SEE A FEW THUNDERSTORMS SCRAPE
OUR FAR NORTHWEST LATER IN THE NIGHT WITH A SURFACE BOUNDARY JUST TO
THE WEST OF OUR CWA AND STRONG LOW TO MID LEVEL FRONTOGENESIS
SITUATED THROUGH WESTERN AND CENTRAL SOUTH DAKOTA. IN A STOUT
SOUTHERLY FLOW...IT WILL BE A WARMISH NIGHT WITH LOWS IN THE MID AND
UPPER 60S.

ON SATURDAY THE AFOREMENTIONED FRONTAL BOUNDARY ATTEMPTS TO PUSH
ACROSS OUR CWA...BUT EVENTUALLY WASHES OUT IN OUR EAST ON SATURDAY
NIGHT. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL AGAIN BE IN
OUR EAST...WHERE STRONGER MOISTURE TRANSPORT WILL BE FOCUSED AND
BETTER LIFT WILL BE FOUND PER DIV Q FIELD...AS THE AFOREMENTIONED
SHORTWAVE LIFTS OVER THE AREA AS IT TRACKS TO THE NORTH AND EAST.
WITH THE CLOUDS AND SHOWERS IT WILL BE A COOLER DAY WITH HIGHS IN
THE LOWER 80S WEST...TO MID 70S EAST WHERE RAIN CHANCES WILL BE
GREATER. SHOWER AND THUNDERSTORM ACTIVITY WILL PULL AWAY FROM THE
AREA ON SATURDAY NIGHT AS FORCING IS LOST AND SUBSIDENCE BEGINS TO
SET IN. WITH CLOUDS DECREASING FROM WEST TO EAST DURING THE
NIGHT...IT WILL COOLER WITH LOWS IN THE UPPER 50S WEST TO LOWER 60S
EAST.

SUNDAY WILL BE THE TRANSITION DAY TO WARMER AND DRIER WEATHER AS
SURFACE HIGH PRESSURE BUILDS INTO THE REGION. HIGHS LOOKING TO BE IN
THE LOWER 80S EAST TO MID AND UPPER 80S WEST AND INTO THE MISSOURI
RIVER CORRIDOR. UPPER LEVEL RIDGING WILL BE THE DOMINATE FEATURE IN
THE EXTENDED. THIS WILL INCLUDE A GRADUAL WARMING TREND THROUGH THE
MIDDLE OF NEXT WEEK...WITH HIGHS INTO THE UPPER 80S TO LOWER 90S FOR
TUESDAY AND WEDNESDAY. LOOKS LIKE LITTLE CHANCE OF PRECIPITATION
THROUGH THE PERIOD.  /JM

&&
Hazardous weather outlook, Aug 23, 3:54 AM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 AM CDT THU AUG 23 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
454 AM CDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA
TODAY ALONG A WEAKENING FRONTAL BOUNDARY. STORMS ARE NOT EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND EMBEDDED THUNDERSTORMS COULD DEVELOP ACROSS THE AREA
FRIDAY NIGHT AND SATURDAY. MUCH OF THE RAIN SHOULD BE CONFINED TO
AREAS ALONG AND EAST OF I 29...BUT SHOWERS AND STORMS AT THIS
POINT REALLY CANNOT BE RULED OUT WEST OF I 29 EITHER. THERE IS A
POSSIBILITY THAT POCKETS OF HEAVY RAIN MAY OCCUR ON SATURDAY FOR
AREAS CLOSE TO I 29 AND POINTS EASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Lyon

When
August 23, 4:50 PM CST
Where
Lyon County, 4.44 mi E of Lynd
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.380, -95.790

Hail, Lyon

When
August 23, 4:54 PM CST
Where
Lyon County, 3.52 mi ENE of Lynd
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.390, -95.810

Hail, Lyon

When
August 23, 4:57 PM CST
Where
Lyon County, 0.85 mi SE of Marshall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.440, -95.770

Hail, Rock

When
August 23, 5:24 PM CST
Where
Rock County, 1.47 mi SSE of Luverne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.650, -96.210

Hail, Rock

When
August 23, 5:33 PM CST
Where
Rock County, 1.47 mi SSE of Luverne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.650, -96.210

Hail, Rock

When
August 23, 5:40 PM CST
Where
Rock County, 1.47 mi SSE of Luverne
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.650, -96.210

Hail, Lyon

When
August 23, 5:50 PM CST
Where
Lyon County, 3.14 mi NNE of Balaton
Measured
1.75 in hail
Reported by
Public
Coordinates
44.310, -95.840

Large hail caused an unknown amount of damage to vehicles.

Hail, Lyon

When
August 23, 6:02 PM CST
Where
Lyon County, 4.43 mi NE of Balaton
Measured
1 in hail
Reported by
Public
Coordinates
44.310, -95.800

Hail, Rock

When
August 23, 6:25 PM CST
Where
Rock County, 3.45 mi S of Luverne Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.580, -96.230

Hail, Rock

When
August 23, 7:05 PM CST to 7:15 PM CST
Where
Rock County, 0.5 mi E of Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
43.530, -96.360

Hail, Rock

When
August 23, 7:15 PM CST
Where
Rock County, 0.5 mi W of Steen
Measured
1 in hail
Reported by
Public
Coordinates
43.520, -96.280

Thunderstorm Wind, Rock

When
August 23, 7:15 PM CST to 7:18 PM CST
Where
Rock County, 1 mi E of Hills
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.530, -96.350

Thunderstorm winds caused tree damage, including 3 large trees blown down.

Hail, Rock

When
August 23, 7:18 PM CST
Where
Rock County, 1 mi E of Hills
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.530, -96.350

Heavy Rain, Rock

When
August 23, 8:30 PM CST
Where
Rock County, 0.5 mi W of Steen
Reported by
Public
Coordinates
43.520, -96.280

Heavy rainfall amounted to 3.50 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410513, 410514, 410515, 410516, 410517, 410518, 410520, 410522, 410523, 410526, 410524, 410525, 410528, 410529.